Abnormal Labs? - page 2

Hi My instructor did not give out lab sheets until late in our clinical so I did not get a chance to question my RN about my patient's abnormal labs. Instructor gave me labs at 1945 and I had a... Read More

  1. by   deeDawntee
    A BP of 85/54 and a urine output of 125 ccs in 8 hours are two danger signs that this patient needs help fast. There are 2 possibilities: 1) the patient is dry and needs a fluid flush to bring up her blood pressure and kick in some diuresis so her kidneys can produce the required 30 ccs/hr of urine to ensure adequate kidney function. 2) the patient is going into septic shock, (if she is fluid overloaded), and needs pressors and diuresis to maintain her blood pressure and to prevent acute renal failure. How were the nurses handling this issue? This well may be a patient that needs managing on the ICU. Was she febrile? What were her postop weights?
    (I suspect that the first scenario is the case... as a new nurse, never be satisfied with those signs...a low urine output and hypotension should be called to the surgeon and I wouldn't wait until the end of my shift, in 4 hours if you had about 75 cc's of urine output and those low pressures, I would call, run your fluid flush and you could have her all fixed by the time you left! Remember to assess your lung sounds, because the Doc is going to want to be sure that respiratory-wise she is going to be able to handle the extra fluids and not develop flash pulmonary edema...something you should monitor closely while your are giving the fluid flush).

    She needs some NS running, K+, Mag and Calcium replacement. But I am far more concerned about the BP and low urine output. There is such a thing as Acute Tubular Necrosis (acute renal failure) which this patient is in danger of acquiring.

    I asked about the Coumadin, because if she has chronic a fib, she would be on Coumadin long term. I have seen patients go home with either Coumadin or Lovenox for postop DVT and PE prophylaxis. There are advantages and disadvantages to both. (And Coumadin's action is immediate, patients are on a daily sliding scale based on their INR in the hospital, and need frequent office visits for INR monitoring if they are taking Coumadin oupatient.) The advantage of Lovenox is that those frequent labs aren't required but the disadvantage is that those sub q shots in the abdomen really HURT.

    It doesn't sound as if her DM is much a factor in her clinical picture as it sounds well managed.

    I would warn you not to develop bad habits from seeing the staff nurses not address those glaring problems...it is your license and you conscience.

    Great patient for learning, by the way and you are asking the right questions. Good job!
  2. by   leslie :-D
    me thinks it's the chlorthalidone...a potent diuretic.

    leslie
  3. by   deeDawntee
    Quote from earle58
    me thinks it's the chlorthalidone...a potent diuretic.

    leslie
    good point, leslie, hey I couldn't find out crap about it, only that it is often used in combination with other drugs...is it potassium sparing?

    To the OP were the holding it post-op?
  4. by   leslie :-D
    Quote from deeDawntee
    good point, leslie, hey I couldn't find out crap about it, only that it is often used in combination with other drugs...is it potassium sparing?

    To the OP were the holding it post-op?
    no, it's not.
    hypokalemia is an expected se and suggest k+ supplements.
    intervention is only required if pt becomes symptomatic.

    most (if not all) of pt's abnormals, can be attributed to the chlorthalidone.

    leslie

close